Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 1997, Volume 65, Issue 6

The Law of Demand When Income Is Price Dependent<1421:TLODWI>2.0.CO;2-7
p. 1421-1442

John K.-H. K.-H. Quah

We identify sufficient conditions which guarantee that aggregate demand is approximately linear in income and satisfies a restricted form of the law of demand in a market where income is price dependent. The conditions involve the way preferences are distributed: loosely speaking, preferences have to be sufficiently heterogeneous. The definition of heterogeneity we use is similar to Grandmont (1992) but it is applied to homothetic transformations as introduced in Jerison (1982) and Grandmont (1987) and allows for the possibility of atoms. Another condition is that the distributions of preferences and income are independent. In exchange and production economies, our result guarantees the uniqueness of the price equilibrium and its stability under the Walras' tatonnement.

Log In To View Full Content